I have been on Methotrexate now for more than 6 months. I started on 10mg weekly (5mg 2x weekly) and moved up to 15 mg (5mg 3x weekly) With 1mg daily folic acid Then increased to 2mg to help prevent the "bad" side effects. Metho had been working very well for me up until recently. It had greatly improved the results of my PFT's and I was feeling pretty good with not too many breathing complaints.
After being on the 15mg weekly for several months, I started getting really nasty mouth sores and my Rheumatologist first increased my folic acid to 2mg daily. This helped at first but then the mouth sores came back with a vengeance. Next, she told me to begin taking all of my Methotrexate on the same day once a week. All 15mg at once. So, I have been doing this for about 8 weeks now, perhaps a bit longer. The Mouth sores are a thing of the past. However, I had found first an increase in acid reflux (which I thought was odd since I had surgery (Nissen Fundoplication) 3 years ago to repair) and increasing stomach upset. I have always had IBS, but generally leaning more toward the constipation end of the scale. With this change to 15 mg all at once I would now get diarrhea after the 15 mg dose. Ok. To be expected perhaps. At least it isn't vomiting or anything, right? However as the weeks go on this now had become more stomach pain and cramping with diarrhea following the dose of the 15mg, and finally this week after my last dose on Friday, the most awful cramping and pain and diarrhea that just will not go away. It is not constant, but I cannot eat solid food! Every time I eat the stomach cramping begins again and I am back in the bathroom. Nothing stays! I have really been pushing the extra fluids in hopes of not getting dehydrated.
I was hoping perhaps that this was just a bug and it would go away in a few days. The problem is that when I do not eat food, I am not sick! (Other than feeling really run down from lack of food!!!) I still have so much to do with 3 kids so I cannot just sit and rest so I am burning up fuel and not replacing it and it is starting to take a toll! Even eating something as simple as plain toast sets my stomach rumbling and within an hour or so I am back in the bathroom feeling like my stomach is on fire. It has been 5 days or so now and I am thinking perhaps it may be a good time to call my Rheumatologist and see what her thoughts on this are, but I was wondering if anyone else who has taken methotrexate has had similar experiences after being on it for a while. I feel like I am starving! I want to eat but it has bad consequences.UGH! (not a great way to diet! LOL!)
And Paradox, if you happen to be reading this.....I had read that High MCV levels in the blood mean that your Vitamin B12 and folic acid levels are too low. My MCV's have been flagged as too high for quite some time now. Could this be the underlying problem? Not enough folic acid with the methotrexate? Is it ok to take more than the prescribed 2mg folic acid daily or does one then need to consider something like the Leucovorin in place of regular Folic acid?